Alert archive / Illinois / Tornado Warnings in 2024

Tornado Warning 40, NWS Paducah, KY

May 8, 2024Pope County, Illinois

NWS Paducah, KY issued this tornado warning at May 8, 2024, 3:39 PM CDT for Pope County, Illinois. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2024, 3:39 PM CDT (20:39 UTC)
Expired
May 8, 2024, 3:58 PM CDT
In force
19 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Pope County, IL

The radar

The Paducah radar (KPAH), 43 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 10:29 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2024-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2024-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2219 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
640 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
1.9
Supercell composite
7.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 8, 3:05 PM CDT, 34 minutes earlier. Its key messages:

  • A dangerous severe weather outbreak will continue through late tonight. All modes of severe weather remain possible, including the possibility of strong tornadoes, very large hail, and destructive straight-line winds.
  • Threat for flash flooding will ramp up tonight through early Thursday morning as intense storms train over the same locations. The Flood Watch has been expanded to include parts of southwest IN, southern IL, and southeast MO, in addition to west KY.
  • Much more tranquil weather is forecast Thursday through early next week, with the next chance of showers and isolated storms arriving Monday into Tuesday.
Area forecast discussion, May 8, 3:05 PM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
305 PM CDT Wed May 8 2024

.KEY MESSAGES...

- A dangerous severe weather outbreak will continue through
  late tonight. All modes of severe weather remain possible,
  including the possibility of strong tornadoes, very large
  hail, and destructive straight-line winds.

- Threat for flash flooding will ramp up tonight through early
  Thursday morning as intense storms train over the same
  locations. The Flood Watch has been expanded to include parts
  of southwest IN, southern IL, and southeast MO, in addition to
  west KY.

- Much more tranquil weather is forecast Thursday through early
  next week, with the next chance of showers and isolated storms
  arriving Monday into Tuesday.

&&

.DISCUSSION...
Issued at 304 PM CDT Wed May 8 2024

This afternoon and tonight...A dangerous severe weather setup
will persist across much of the forecast area through late
tonight. Currently, scattered to numerous supercells are
developing in the open warm sector across west KY and southern
IL. Expect the warm sector supercellular convection to continue
with an associated large hail, damaging wind, and tornado risk
through late this afternoon.

Further northwest, an intense bow echo is approaching southwest
IL from the south STL metro, with a history of producing very
large hail, straight line wind damage, and attempts at
tornadogenesis. This activity will impact the Route 13 to I-64
corridors through this afternoon through early tonight.

A final and perhaps more widespread straight-line wind risk will
develop ahead of the surface cold front over southwest MO this
afternoon and race into southwest MO, southern IL, southwest IN,
and west KY through 00-06z or so. These storms will likely have
the greatest chance of producing widespread straight-line wind
damage, as the storms will take advantage of an intensifying LLJ
of 30-50 kts.

In addition to the severe risk, the concern for flash flooding
will ramp up tonight as multiple round of intense training
convection will possible. Latest CAMs shows corridors of 2-4" of
QPF through 12z Thursday, with locally higher amounts possible
over the southern KY Pennyrile. For these reasons, opted to
expand the Flood Watch to include much of southeast MO, southern
IL, and southwest IN, in addition to existing Flood Watch in
west KY.

One area that may miss out on the severe storms is the area
north of I-64. The warm front has stalled just south of this
area, and is unlikely to progress further north due to ongoing
rounds of convection. Will need to monitor trends over the next
few hours.

Thursday through Tuesday...An extended period of quiet weather
can be expected Thursday through Sunday as high pressure builds
over the region. Temperatures look to remain near to slightly
above normal, with highs in the 70s to lower 80s and overnight
low temperatures in the 50s.

Our next chance of precipitation will arrive Monday into
Tuesday next week as a surface low tracks over the region. The
path of the surface low will likely preclude organized
convection as it stands, though there will be a slight chance of
thunderstorms. Temperatures will remain near to slightly above
normal with high temperatures in the 70s to lower 80s and
overnight lows in the 50s and 60s.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1205 PM CDT Wed May 8 2024

Isolated thunderstorm coverage early this afternoon will become
numerous to widespread this afternoon. Some storms will likely
be intense, with very strong winds and hail possible, in
addition to vigorous lightning activity. MVFR/IFR vsby
restrictions and some MVFR cigs are possible under thunderstorm
activity.

Outside of thunderstorms, winds will be from the SE to SW at
10-15 kts with gusts to 20 kts this afternoon into early
tonight. Winds will be SW at 5-10 kts following the exit of
thunderstorm activity, around 03-07z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through Thursday morning for ILZ080>094.
MO...Flood Watch through Thursday morning for MOZ076-086-087-100-
     110>112-114.
IN...Flood Watch through Thursday morning for INZ085>088.
KY...Flood Watch through Thursday morning for KYZ001>022.

&&

DISCUSSION...DWS
AVIATION...DWS
Hazardous weather outlook, May 8, 3:11 PM CDT, 28 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
311 PM CDT Wed May 8 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-092015-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
311 PM CDT Wed May 8 2024 /411 PM EDT Wed May 8 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A Tornado Watch is in effect until early this evening for parts
of southeast Missouri, southern Illinois, and western Kentucky,
and southwest Indiana. Refer to the Tornado Watch for details.

A Flood Watch is in effect until 7 AM CDT Thursday for parts
of southeast Missouri, southern Illinois, and western Kentucky,
and southwest Indiana.. Refer to the Flood Watch for details.

An outbreak of severe thunderstorms will continue for much of the
region this afternoon and evening. Tornadoes, some of which could
be strong, destructive straight line winds, and very large hail
are all possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested through late tonight. Spotters
should relay storm reports to NWS Paducah through the spotter
hotline, spotter text line, or via social media.

DWS

In the hours before

Local storm report, May 8, 3:26 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
326 PM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     Hail             Henderson               37.84N 87.58W
05/08/2024  M0.88 Inch       Henderson          KY   Trained Spotter

            Nickel size hail.

&&

BM
Local storm report, May 8, 3:27 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
327 PM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     Hail             2 W Marion              37.73N 88.97W
05/08/2024  E0.50 Inch       Williamson         IL   Public

            Report from mPING: Half-inch (0.50 in.).

&&

BM
Local storm report, May 8, 3:28 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
328 PM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     Hail             4 NW Sacramento         37.47N 87.31W
05/08/2024  E0.75 Inch       McLean             KY   Public

            Report from mPING: Dime (0.75 in.).

&&

BM
Local storm report, May 8, 3:29 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
329 PM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     Hail             1 SW Uniontown          37.77N 87.94W
05/08/2024  E1.00 Inch       Union              KY   Public

            Report from mPING: Quarter (1.00 in.).

&&

BM
Local storm report, May 8, 3:30 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
330 PM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     Hail             2 W Ava                 37.88N 89.54W
05/08/2024  E0.75 Inch       Jackson            IL   Public

&&

BM
Local storm report, May 8, 3:34 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
334 PM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     Tornado          5 SE Carbondale         37.68N 89.14W
05/08/2024                   Williamson         IL   Broadcast Media

            Video of a tornado shared on social media
            southeast of Carbondale. Time and location
            approximate.

&&

DWS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 11:45 PM CDTSpecial Weather StatementPAHUnion45 min
May 7, 11:53 PM CDTSpecial Weather StatementPAHBallard37 min
May 8, 12:00 AM CDTSpecial Weather StatementPAHHenderson, Union45 min
May 8, 12:01 AM CDTFlood WatchPAHBallard, Caldwell, Calloway, Carlisle, Christian, Crittenden and 16 more25 hr
May 8, 12:18 AM CDTSevere Thunderstorm WarningPAHHenderson, Union, Webster26 min
May 8, 12:43 AM CDTSpecial Weather StatementPAHDaviess, McLean47 min
May 8, 12:56 AM CDTSevere Thunderstorm WarningPAHBallard, McCracken49 min
May 8, 1:31 AM CDTSevere Thunderstorm WarningPAHBallard31 min
May 8, 1:47 AM CDTSpecial Weather StatementPAHLivingston43 min
May 8, 2:01 AM CDTSpecial Weather StatementPAHBallard, McCracken44 min
May 8, 2:33 AM CDTSpecial Weather StatementPAHLyon42 min
May 8, 3:00 AM CDTSpecial Weather StatementPAHMcCracken45 min
May 8, 3:40 AM CDTSpecial Weather StatementPAHCalloway20 min
May 8, 4:10 AM CDTSpecial Weather StatementPAHTrigg35 min
May 8, 4:39 AM CDTSpecial Weather StatementPAHTrigg36 min
May 8, 4:52 AM CDTSevere Thunderstorm WarningPAHChristian, Trigg23 min
May 8, 5:16 AM CDTSpecial Weather StatementPAHTodd14 min
May 8, 5:50 AM CDTSpecial Weather StatementPAHGraves25 min
May 8, 6:13 AM CDTSpecial Weather StatementPAHMarshall17 min
May 8, 6:34 AM CDTSpecial Weather StatementPAHCalloway26 min
May 8, 6:36 AM CDTSpecial Weather StatementPAHTodd24 min
May 8, 6:43 AM CDTSpecial Weather StatementPAHCalloway32 min
May 8, 6:58 AM CDTSpecial Weather StatementPAHTrigg32 min
May 8, 7:03 AM CDTSpecial Weather StatementPAHFulton27 min
May 8, 7:19 AM CDTSevere Thunderstorm WarningPAHCarlisle, Hickman16 min
May 8, 7:58 AM CDTSevere Thunderstorm WarningPAHLivingston, Lyon, Marshall47 min
May 8, 8:05 AM CDTFlash Flood WarningPAHMarshall56 min
May 8, 8:25 AM CDTSevere Thunderstorm WarningPAHCaldwell, Crittenden, Livingston, Lyon23 min
May 8, 9:01 AM CDTAreal Flood WarningPAHMarshall66 min
May 8, 11:39 AM CDTRiver Flood WarningPAHMuhlenberg7 days
May 8, 11:57 AM CDTSevere Thunderstorm WarningPAHChristian48 min
May 8, 12:28 PM CDTSevere Thunderstorm WarningPAHChristian, Muhlenberg, Todd47 min
May 8, 12:46 PM CDTTornado WarningPAHTodd29 min
May 8, 1:10 PM CDTSevere Thunderstorm WarningPAHGraves, Livingston, Lyon, McCracken, Marshall34 min
May 8, 1:11 PM CDTSevere Thunderstorm WarningPAHCaldwell, Lyon, Trigg49 min
May 8, 1:18 PM CDTTornado WarningPAHGraves, Livingston, McCracken, Marshall16 min
May 8, 1:42 PM CDTSevere Thunderstorm WarningPAHCaldwell, Christian, Hopkins, Muhlenberg48 min
May 8, 1:47 PM CDTSevere Thunderstorm WarningPAHCaldwell, Crittenden, Union, Webster43 min
May 8, 2:10 PM CDTSevere Thunderstorm Warning Considerable damage threatPAHHopkins, McLean, Muhlenberg50 min
May 8, 2:23 PM CDTSevere Thunderstorm WarningPAHChristian, Muhlenberg37 min
May 8, 2:28 PM CDTSevere Thunderstorm WarningPAHCalloway, Trigg47 min
May 8, 2:35 PM CDTSevere Thunderstorm WarningPAHCrittenden, Union40 min
May 8, 2:36 PM CDTSevere Thunderstorm WarningPAHFulton, Graves, Hickman39 min
May 8, 2:39 PM CDTSevere Thunderstorm WarningPAHGraves, Livingston, McCracken, Marshall51 min
May 8, 2:57 PM CDTSevere Thunderstorm WarningPAHHopkins, McLean, Webster48 min
May 8, 3:00 PM CDTAreal Flood AdvisoryPAHUnion2 hr
May 8, 3:06 PM CDTSevere Thunderstorm WarningPAHHenderson, Union39 min
May 8, 3:10 PM CDTSevere Thunderstorm WarningPAHChristian, Trigg50 min
May 8, 3:13 PM CDTSevere Thunderstorm WarningPAHCalloway, Graves62 min
May 8, 3:20 PM CDTSevere Thunderstorm WarningPAHDaviess, McLean25 min
May 8, 3:34 PM CDTSevere Thunderstorm WarningPAHHenderson, Union, Webster41 min
May 8, 3:35 PM CDTTornado WarningPAHChristian, Trigg40 min
May 8, 3:36 PM CDTAreal Flood AdvisoryPAHHenderson102 min
May 8, 3:48 PM CDTFlash Flood WarningPAHChristian, Todd, Trigg14 hr
May 8, 3:56 PM CDTTornado WarningPAHTrigg14 min
May 8, 4:05 PM CDTSevere Thunderstorm Warning Considerable damage threatPAHChristian, Todd40 min
May 8, 4:06 PM CDTSevere Thunderstorm WarningPAHDaviess, Henderson, McLean39 min
May 8, 4:08 PM CDTSevere Thunderstorm WarningPAHChristian, Trigg52 min
May 8, 4:09 PM CDTSevere Thunderstorm WarningPAHCaldwell, Christian, Hopkins51 min
May 8, 4:12 PM CDTRiver Flood WarningPAHChristian, Trigg15 hr
May 8, 4:12 PM CDTRiver Flood WarningPAHChristian, Trigg25 hr
May 8, 4:18 PM CDTTornado WarningPAHCrittenden, Union27 min
May 8, 4:22 PM CDTAreal Flood AdvisoryPAHDaviess, McLean3 hr
May 8, 4:23 PM CDTTornado WarningPAHCaldwell, Christian37 min
May 8, 4:44 PM CDTTornado WarningPAHCrittenden, Union, Webster46 min
May 8, 4:52 PM CDTSevere Thunderstorm WarningPAHCaldwell, Christian, Hopkins, Muhlenberg38 min
May 8, 5:10 PM CDTSevere Thunderstorm WarningPAHHopkins, Union, Webster50 min
May 8, 5:12 PM CDTTornado WarningPAHChristian19 min
May 8, 5:14 PM CDTFlash Flood WarningPAHUnion4 hr
May 8, 5:18 PM CDTFlash Flood WarningPAHHenderson3 hr
May 8, 5:22 PM CDTSevere Thunderstorm WarningPAHCrittenden, Livingston, Union53 min
May 8, 5:25 PM CDTAreal Flood AdvisoryPAHCrittenden, Webster4 hr
May 8, 5:34 PM CDTTornado WarningPAHLivingston14 min
May 8, 5:46 PM CDTSevere Thunderstorm WarningPAHHopkins, McLean, Muhlenberg, Webster59 min
May 8, 6:09 PM CDTSevere Thunderstorm WarningPAHCaldwell, Crittenden, Hopkins, Livingston, Lyon, Union and 1 more51 min
May 8, 6:45 PM CDTSevere Thunderstorm WarningPAHCaldwell, Christian, Hopkins, Muhlenberg45 min
May 7, 7:53 PM CDTSpecial Weather StatementPAHJefferson52 min
May 7, 9:12 PM CDTSpecial Weather StatementPAHWayne18 min
May 7, 10:10 PM CDTSpecial Weather StatementPAHUnion20 min
May 7, 10:31 PM CDTSevere Thunderstorm WarningPAHWilliamson29 min

Nearby

Tornado Warnings in Illinois, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.